Look-alike, sound-alike drugs trigger dangers

From msnbc.com:

Whether the drug mistake was caused by a garbled telephone message, a typing error or a computer problem, Shelley Sanders isn’t sure.

She just knows that her 62-year-old mother was supposed to get one kind of medication, a pain drug called Lyrica, but instead received another, an anti-epilepsy drug called Lamictal, and in an initial dose far higher than any doctor would recommend.

And she knows that within days of taking the 150-milligram pills, Linda Sanders, a soft-spoken Florida grandmother who went to YMCA aerobics classes three times a week, got a gun from the bedroom and shot herself in the head.

Only afterward did Shelley Sanders learn that suicidal actions are a known risk of Lamictal and that her mother’s death closely followed one of the more than 5 million wrong-drug errors that occur each year, including many caused by similar-sounding mixed-up names.

Whether it’s confusing the migraine drug Topamax with the blood pressure drug Toprol-XL, or the antihistamine Zyrtec with the antipsychotic Zyprexa, mistakes caused by drug name mix-ups continue to happen a decade after a groundbreaking Institute of Medicine report first declared that 7,000 people in the U.S. died from medication errors each year.

Today, some 1,500 drugs have names so similar they’ve been confused with one or more other medications, according to a 2008 report by U.S. Pharmacopeia, the group that sets standards for medications in this country.

Just last month, the international drugmaker Takeda agreed to change the name of its new heartburn drug Kapidex after reports of confusion with the prostate cancer drug Casodex. In some cases, women received a cancer drug intended only for men.

It's the first such name change since the federal Food and Drug Administration launched a new "Safe Use Initiative" last November aimed at curbing the number of medication errors.

U.S. outpatient pharmacies filled 3.9 billion prescriptions in 2009, according to most recent figures from Wolters Kluwer Pharma Solutions. Overall, the dispensing error rate is 1.7 percent, which translates into more than 66 million drug mistakes a year.

“On a percentage basis, they’re very rare,” noted Bruce Lambert, a professor in the University of Illinois at Chicago’s College of Pharmacy. “If you’re among that small group, it’s cold comfort to you.”

Bad handwriting, workplace distractions, inexperienced staff and worker shortages all have been blamed for the problem. But Lambert says it’s even more basic than that.

“The names themselves are intrinsically confusing,” he said. “The way that the human mind is organized, we’re prone to confusing names that sound alike.”

Pharmacy technicians are most often involved in look-alike, sound-alike errors, with about 38 percent implicated in initial reports, according to the Pharmacopeia report. They were followed by pharmacists at nearly 24 percent and registered nurses at about 20 percent. Doctors accounted for about 7 percent.

Posted: 6/10/2010 3:54:00 PM

Tags: ,

Comments